Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 20, NWS Amarillo, TX

October 2, 20164 counties in Texas

NWS Amarillo, TX issued this flash flood warning at Oct 2, 2016, 8:13 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 8:13 PM CDT (01:13 UTC)
Expired
Oct 2, 2016, 11:15 PM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Carson County, TX, Hutchinson County, TX, Moore County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 39 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1796 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

461 
WGUS54 KAMA 030113
FFWAMA
TXC065-233-341-375-030415-
/O.NEW.KAMA.FF.W.0020.161003T0113Z-161003T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
813 PM CDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MOORE COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHWESTERN CARSON COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN POTTER COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1115 PM CDT
          
* AT 811 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FIVE INCHES OF RAIN
  HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FRITCH AND LAKE MEREDITH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY
ROADS...FARMLAND...AND OTHER LOW LYING SPOTS IS ALSO POSSIBLE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS NEAR LAKE MEREDITH SHOULD
AVOID STREAMS OR CREEKS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3555 10158 3552 10164 3550 10173 3552 10180
      3560 10182 3563 10179 3566 10166 3572 10157
      3562 10157

$$

CE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 6:29 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Oct 2, 6:29 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
629 PM CDT SUN OCT 2 2016

.AVIATION...
VFR conditions should prevail for the next 24 hours minus any
degraded flight categories due to convection early on for the 00Z TAF
issuance. Ongoing convection north of Amarillo, TX up to Liberal, KS
could impact KGUY for the first couple of hours of this TAF cycle.
Convection should diminish by 03z but should be east of all terminals
by 01Z. Once convection moves east of the terminals then winds should
diminish through the overnight hours. Winds will come up once again
tomorrow from the south. There is a chance for another round of
convection of KAMA and KGUY after 18Z Monday but confidence on timing
is too low to mention in prevailing.

&&

.PREV DISCUSSION... /Issued 459 PM CDT SUN OCT 2 2016/

UPDATE...
A FEW STORMS HAVE DEVELOPED IN THE CU FIELD ALONG A NARROW CORRIDOR
IN THE CENTRAL PANHANDLE WHERE SOME HIGHER DEWPOINTS EXIST. A LITTLE
SURPRISING GIVEN THE MID-UPR LEVEL RIDGING OVER AREA IN ADVANCE OF
STORM SYSTEM IN THE WEST, BUT LITTLE JET STREAK OVER THE AREA IN THE
RIDGE MAY ALSO BE AIDING IN THIS DEVELOPMENT. EXPECT STORMS WILL NOT
LAST ONCE WE LOSE SOME INSTABILITY. THAT SAID, DID UPDATE ACCOUNT
FOR THIS ACTIVITY INTO EARLY EVENING.

PREV DISCUSSION... /Issued 355 PM CDT SUN OCT 2 2016/

DISCUSSION...

A strong upper trough, which will be the nations next big weather-
maker, can be seen in WV imagery near the CA/OR state line. Over the
past several days, models have trended toward the ECMWF which was
one of the first models to indicate a more northern track with this
system. For the Panhandles, this track will promote much more
progressive dry line (with deep dry slot noted) on Tuesday and, as a
result, SPC has shifted the more significant severe risk with this
system Tuesday north and east of the Panhandles.

That said, Monday afternoon/night will provide the best chance for
precip with the aforementioned system as H85-H7 theta-e ridge
traverse the Panhandle. An area of large scale lift (per h7-h3
Q-vector convergence) associated with the upper trough and modestly
diffluent flow aloft between srn and nrn stream jet streaks will
provide favorable environment for precip/convection, especially
Monday night. However, bad timing of the best moisture and large
scale lift during the overnight hours will strongly limit instability
and convective potential despite dewpoints creeping up to near 60 by
Monday night. Veering wind profiles and a strong LLJ Monday evening
will provide sufficient wind shear to grab ones attention though, and
given this SPC does have a marginal risk for severe storms across
much of the area now mainly for the Monday aftn and evening
timeframe. Will shows isold POP mainly across central Panhandles
Monday afternoon and continue the isold to low end sct pops favoring
the E and SE areas Monday night. Models show only the far ERN areas
on the back edge of the H85-h7 theta-e axis by Tuesday morning with
dry air advection across most of the CWA. Thus will only maintain a
low POP in the extreme ern counties in the morning before dry air
arrives on Tuesday.

The weak cold front assoc with the upper system will likely stall
across the region Tuesday due to the more lifting storm track but
the area will remain dry due to sw flow in its wake. A WRN US trough
will re-develop by mid week as the next system deepens. GFS and GEM
show a deeper and more progressive system which drives a significant
cold front through the area late Thu. While ECMWF agrees with this
timing, it is somewhat weaker with the front as it once again lifts
the system more more on a NE track. All models appear pretty dry
with this fropa with only the far SE Panhandles included in a low
end POP. This difference also impacts the weekend as the ECMWF
generates precip with a SRN stream s/wv while GFS does not show
enough moisture recovery to produce precip with this system.

Fire Weather...Dry air and gusty winds may provide an elevated wild
fire threat on Tuesday especially across the south as fuels continue
to dry given lack of recent rainfall.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

14
Hazardous weather outlook, Oct 2, 4:13 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT SUN OCT 2 2016

OKZ001>003-TXZ001>020-031100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
413 PM CDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON WITH
ISOLATED TO SCATTERED STORMS MONDAY NIGHT AND THERE MAY BE A FEW
LINGERING STORMS ACROSS THE EXTREME EASTERN PANHANDLE ON TUESDAY. A
FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE WITH POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS AND QUARTER SIZE HAIL.

FIRE WEATHER CONCERNS MAY INCREASE TUESDAY IF APPRECIABLE RAINFALL
DOES NOT OCCUR MONDAY NIGHT DUE TO A COMBINATION OF GUSTY WINDS AND
LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJG

In the hours before

Special weather statement, Oct 2, 6:06 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
606 PM CDT SUN OCT 2 2016

TXZ007-012-022330-
POTTER TX-MOORE TX-
606 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND
NORTHEASTERN POTTER COUNTIES UNTIL 630 PM CDT...

AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES WEST OF LAKE MEREDITH...OR 20 MILES SOUTHEAST OF DUMAS...MOVING
EAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FRITCH AND LAKE MEREDITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3551 10185 3568 10186 3576 10162 3552 10162
TIME...MOT...LOC 2306Z 264DEG 6KT 3561 10178

CE
Special weather statement, Oct 2, 6:15 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT SUN OCT 2 2016

OKZ002-003-022345-
BEAVER OK-TEXAS OK-
615 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS AND
NORTHWESTERN BEAVER COUNTIES UNTIL 645 PM CDT...

AT 615 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF TURPIN...OR 7 MILES SOUTH OF LIBERAL. THIS STORM
WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BAKER AND TURPIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3681 10081 3688 10109 3700 10105 3700 10079
TIME...MOT...LOC 2315Z 280DEG 2KT 3693 10095

CE
Special weather statement, Oct 2, 6:27 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT SUN OCT 2 2016

OKZ002-030000-
TEXAS OK-
627 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TEXAS COUNTY UNTIL
700 PM CDT...

AT 627 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HOUGH...OR 13 MILES SOUTH OF FETERITA...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOOKER AND OPTIMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3687 10117 3674 10136 3698 10157 3700 10155
      3700 10125
TIME...MOT...LOC 2327Z 238DEG 10KT 3695 10145

CE
Special weather statement, Oct 2, 6:31 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
631 PM CDT SUN OCT 2 2016

TXZ007-008-012-013-030000-
POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX-
631 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...NORTHWESTERN
CARSON...NORTHEASTERN POTTER AND WESTERN HUTCHINSON COUNTIES UNTIL
700 PM CDT...

AT 630 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MORSE TO 8 MILES SOUTHWEST
OF LAKE MEREDITH. MOVEMENT WAS NORTH AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRITCH...STINNETT...SANFORD...PRINGLE AND LAKE MEREDITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3605 10162 3558 10187 3549 10160 3587 10135
      3605 10129
TIME...MOT...LOC 2330Z 195DEG 13KT 3600 10152 3557 10177

CE
Special weather statement, Oct 2, 7:00 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT SUN OCT 2 2016

TXZ007-008-012-013-030030-
POTTER TX-CARSON TX-MOORE TX-HUTCHINSON TX-
700 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...NORTHWESTERN
CARSON...NORTHEASTERN POTTER AND SOUTHWESTERN HUTCHINSON COUNTIES
UNTIL 730 PM CDT...

AT 700 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR SANFORD TO 10 MILES SOUTHEAST OF
MASTERSON. MOVEMENT WAS NORTHEAST AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FRITCH...SANFORD AND LAKE MEREDITH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

&&

LAT...LON 3580 10165 3555 10189 3545 10162 3571 10142
TIME...MOT...LOC 0000Z 212DEG 5KT 3572 10157 3553 10183

CE
Special weather statement, Oct 2, 7:36 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT SUN OCT 2 2016

OKZ002-030100-
TEXAS OK-
736 PM CDT SUN OCT 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TEXAS COUNTY UNTIL
800 PM CDT...

AT 736 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHEAST OF HOUGH...OR 14 MILES SOUTH OF FETERITA. THIS STORM
WAS NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL TEXAS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3687 10131 3690 10162 3699 10158 3700 10127
TIME...MOT...LOC 0036Z 305DEG 0KT 3695 10149

CE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 7:00 PM CDTSpecial Weather StatementAMAMoore30 min
Oct 2, 7:18 PM CDTAreal Flood AdvisoryAMAPotter3 hr
Oct 2, 7:25 PM CDTSevere Thunderstorm WarningAMAPotter35 min
Oct 2, 7:52 PM CDTAreal Flood AdvisoryAMACarson, Hutchinson, Moore113 min
Oct 2, 7:59 PM CDTSevere Thunderstorm WarningAMAPotter46 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.